Alert archive / Pennsylvania / Freeze Watches in 2012

Freeze Watch 2, NWS Pittsburgh, PA

April 4, 201214 counties in Pennsylvania; 11 counties in Ohio; 6 counties in West Virginia

NWS Pittsburgh, PA issued this freeze watch at Apr 4, 2012, 2:09 PM EDT for 14 counties in Pennsylvania; 11 counties in Ohio; 6 counties in West Virginia. It took effect at Apr 6, 2012, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 2:09 PM EDT (18:09 UTC)
In effect from
Apr 6, 2012, 2:00 AM EDT
Expired
Apr 5, 2012, 3:25 PM EDT
In force
Issued by
NWS Pittsburgh, PA
All 31 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this freeze watch went out at Apr 4, 12:50 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 4, 12:50 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EDT WED APR 4 2012

.SYNOPSIS...
A WEAK BOUNDARY WILL CROSS THE SOUTHERN HALF OF THE AREA THIS
MORNING. SCATTERED SHOWERS AND STORMS ARE POSSIBLE AHEAD OF THE
FRONT. HIGH PRESSURE WILL THEN BRING DRY AND SEASONABLE
CONDITIONS INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRECIP HAS MOVED OUT OF THE CWA AND CLOUDS BREAKING UP IN THE
SOUTH RAPIDLY AS MUCH DRIER AIR IS MOVING IN FROM THE NORTH.

HIGH PRESSURE, APPROACHING FROM THE NORTHWEST, ALONG WITH DRIER
AND STABLE AIR WILL ALLOW FOR A DRY FORECAST FOR THE REMAINDER OF
THE DAY ACROSS THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THERE IS OPERATIONAL MODEL AGREEMENT THAT A SURFACE HIGH WILL
MOVE FROM CENTRAL CANADA INTO THE GREAT LAKES WEDNESDAY NIGHT INTO
FRIDAY. THIS WILL ALLOW FOR CLEARING SKIES WEDNESDAY NIGHT AND
ABUNDANT SUNSHINE THURSDAY AND FRIDAY. TEMPERATURES ARE FORECAST
TO NEAR NORMAL SEASONAL VALUES EACH DAY. WITH THE HIGH FUNNELING
IN COLDER, CANADIAN AIR, FREEZES WILL AGAIN BE POSSIBLE NORTHEAST
OF PITTSBURGH ON THURSDAY AND FRIDAY MORNING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
BLEND OF RECENT ECMWF AND NAEFS MODEL OUTPUT SHOWS HIGH PRESSURE
OVER THE EASTERN U.S. PROVIDING DRY CONDITIONS ACROSS THE UPPER OHIO
VALLEY INTO AT LEAST SUNDAY AND PERHAPS MONDAY. THEN UPPER LEVEL
RIDGE BUILDING ACROSS THE HIGH PLAINS OF CENTRAL CANADA AND THE U.S.
THIS WILL CAUSE INCREASED NORTHWEST FLOW DOWNWIND INTO THE UPPER
OHIO VALLEY, WITH A SHOWERY COLD FRONTAL PASSAGE EITHER MONDAY OR
TUESDAY.

REGARDING TEMPERATURES, EXPECT A LARGER THAN NORMAL DIURNAL RANGE
SATURDAY DUE TO RELATIVELY CLEAR SKIES ENHANCING RADIATIVE EFFECTS.
LOWS FRIDAY NIGHT CAN BE ABOUT 5 DEGREES COLDER THAN NORMAL, WHILE
SATURDAY AFTERNOON HIGHS CAN BE UP TO 10 DEGREES WARMER THAN NORMAL.

DUE TO COLD FRONTAL PASSAGE TIMING UNCERTAINTY, FORECASTED
TEMPERATURES SUNDAY INTO MONDAY TO BE NEAR SEASONABLE. BY TUESDAY,
THE POSTFRONTAL COOL DOWN WILL CAUSE TEMPERATURES TO BE AT LEAST 5
DEGREES COLDER THAN NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK FRONTAL BOUNDARY WILL GRADUALLY PUSH SOUTHWARD ACROSS THE
REGION TODAY. BRIEF RESTRICTIONS ARE POSSIBLE IN WIDELY SCATTERED
SHOWERS...OTHERWISE GENERALLY VFR CONDITIONS ARE EXPECTED.

A SURFACE RIDGE WILL BUILD IN LATER THIS AFTERNOON AND TONIGHT.
NORTHWEST SURFACE WINDS WILL GUST TO NEAR 20KT AT TIMES AFTER 14Z
TODAY AS BOUNDARY LAYER MIXES...THEN DIMINISH AFTER 00Z.

OUTLOOK...THURSDAY THROUGH SUNDAY...
SURFACE HIGH PRESSURE WILL PROVIDE VFR WEATHER.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 4, 4:33 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 AM EDT WED APR 4 2012

OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073-075-WVZ001>004-
012-021-022-050845-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
433 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ041-PAZ007>009-013>016-020-022-023-074-076-WVZ023-041-
050845-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-WESTMORELAND RIDGES-
FAYETTE RIDGES-PRESTON-TUCKER-
433 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE BUILDING IN FROM THE NORTHWEST WILL ALLOW FOR
TEMPERATURES TO DROP BELOW FREEZING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH PRESSURE BUILDING IN FROM THE NORTHWEST WILL ALLOW FOR
TEMPERATURES TO DROP BELOW FREEZING DURING THE PRE-DAWN HOURS
FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:09 PM EDTFreeze WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more46 hr
Apr 4, 2:09 PM EDTFreeze WarningPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more18 hr

Nearby

Freeze Watches in Pennsylvania, 2012Freeze Watches in Ohio, 2012Freeze Watches in West Virginia, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.